Hail, Larimer
- When
- July 13, 2:05 PM MST
- Where
- Larimer County, 3.18 mi SSE of Glen Haven
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -105.400
Severe thunderstorms produced large hail up to half dollar size, and wind gusts to around 65 mph, across Larimer, Lincoln and Logan Counties. Heavy rain produced localized flash flooding in Larimer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail up to half dollar size, and wind gusts to around 65 mph, across Larimer, Lincoln and Logan Counties. Heavy rain produced localized flash flooding in Larimer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 8:43 AM MST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 943 AM MDT SUN JUL 13 2014 .UPDATE... ISSUED AT 943 AM MDT SUN JUL 13 2014 NO CHANGES TO THE GOING FORECAST. AIRMASS HAS COOLED AND DRIED SOME FROM YESTERDAY. MOSTLY SUNNY SKIES WILL ALLOW TEMPERATURES TO APPROACH YESTERDAY READINGS. THREAT FOR HEAVY RAIN WILL BE LOWER BECAUSE OF DRIER AIRMASS...FEWER STORMS AND QUICKER STORM MOVEMENT...THOUGH THERE IS A SLIGHT THREAT FOR FLOOD PRONE AREAS. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 448 AM MDT SUN JUL 13 2014 SLIGHTLY DRIER AND COOLER LOW LEVEL AIR HAS MOVED INTO NORTHERN COLORADO OVERNIGHT. SURFACE DEW POINTS HAVE COME DOWN A LITTLE AND PRECIPITABLE WATER IS BACK AROUND AN INCH...DOWN FROM AROUND 1.3 INCHES YESTERDAY. THERE MAY BE SOME PATCHY FOG/STRATUS EARLY THIS MORNING...THOUGH IT LOOKS LIKE IT HAS DRIED ENOUGH TO KEEP IT FROM BEING WIDESPREAD. WITH MORE SUNSHINE...WE SHOULD WARM BACK UP TO TEMPERATURES SIMILAR TO YESTERDAYS. THIS SHOULD SPUR ANOTHER ROUND OF DIURNAL CONVECTION...A BIT LESS WIDESPREAD AND LESS INTENSE THAN YESTERDAY. CAPES SHOULD BE BETWEEN 500-1000 J/KG ALONG THE FRONT RANGE WITH LESS IN THE MOUNTAINS. ON THE PLAINS TEMPERATURES MAY NOT BE WARM ENOUGH FOR SURFACE BASED CONVECTION...IF SO CAPES WILL ALSO BE FAIRLY LOW THERE. FRONT RANGE CONVECTION SHOULD MOVE SOUTHEAST AT 10-15 MPH TOWARD THE PALMER DIVIDE...SO WILL CARRY LOWER POPS IN THE NORTHEAST CORNER. WITH LESS MOISTURE AND DECENT STORM MOTIONS EXPECTED THE FLOOD RISK SHOULD BE A BIT LOWER...MORE LIKE IT WAS FRIDAY WHEN THERE WAS HEAVY RAIN WITH SOME OF THE STORMS BUT ONLY ISOLATED MINOR FLOODING. STILL SOME THREAT IF THE RIGHT STORM HITS A BURN SCAR...BUT A LOW THREAT DAY. EXPECTING CLEARING TO COME A BIT EARLIER TONIGHT...SO LOWS WILL BE SLIGHTLY COOLER. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 448 AM MDT SUN JUL 13 2014 MONDAY THROUGH WEDNESDAY...THE UPPER LEVEL RIDGE WILL REMAIN TO THE WEST WITH A PERSISTENT NORTHWESTERLY FLOW ALOFT. A COUPLE OF FRONTS WILL REINFORCE THE MOIST LOW LEVEL AMS THAT HAS REMAINED ALONG THE FRONT RANGE. THE NXT FRONT WILL MOVE INTO NERN CO ON MONDAY...WITH ON WEDNESDAY. PW VALUES WILL REMAIN HIGH GENERALLY AROUND ONE INCH...SO THE THREAT OF LOCALLY HEAVY RAINFALL WILL CONTINUE. NORTHWEST STORM MOTIONS ARE PROGGED TO BE AROUND 15 KTS WHICH MAY HELP OFFSET THE POTENTIAL FOR FLASH FLOODING. NAM12 FORECAST SOUNDINGS ON MONDAY RANGE FROM 500-700 J/KG OVER THE URBAN CORRIDOR AND NERN PLAINS TO 1000 J/KG OVER THE PALMER DIVIDE. ONE OR TWO STORMS COULD BE SEVERE BUT OVERALL THE POTENTIAL FOR SEVERE WILL BE LOW ON MONDAY. ON TUESDAY...GREATER INSTABILITY WILL BE PRESENT ALONG THE URBAN CORRIDOR AND PALMER DIVIDE...WITH CAPES 1100-1400 J/KG. AS A RESULT...SEVERE THREAT MAY BE ELEVATED. LESSER CAPES PROGGED IN A MORE CAPPED AMS OVER THE NERN PLAINS. TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO FALL SHORT OF SEASONAL NORMALS. THE AMS WILL START TO DRY OUT ON THURSDAY...WITH A WARMER AND DRIER CONDITIONS PROGGED FOR FRIDAY AND SATURDAY. TEMPERATURES BY THAT TIME WILL CLIMB BACK TO NORMAL WITH LESSER TSTM COVERAGE. THE FLOW ALOFT WILL CONTINUE TO BE NORTHWEST TO WESTERLY AS THE AXIS OF THE RIDGE ALOFT SHIFTS OVER CO. && .AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING) ISSUED AT 943 AM MDT SUN JUL 13 2014 SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE DENVER AREA THIS AFTERNOON AND EVENING WITH BEST CHANCE BEING 22Z TO 02Z. HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 KNOTS WILL BE POSSIBLE WITH THE STRONGER STORMS. LIGHT WINDS THIS MORNING WILL TURN SOUTHEASTERLY AROUND 18Z. OUTFLOW WINDS FROM STORMS MAY CAUSE WIND DIRECTION TO VARY LATE THIS AFTERNOON AND EVENING. && .HYDROLOGY... ISSUED AT 448 AM MDT SUN JUL 13 2014 THERE WILL BE LESS MOISTURE AND INSTABILITY TODAY AND LESS RISK OF STATIONARY OR TRAINING STORMS. HOWEVER THE ATMOSPHERE IS STILL MOIST SO STORMS MAY STILL PRODUCE HEAVY RAINFALL OF AN INCH IN 30 MINUTES. MINOR FLOODING WILL BE THE MAIN RISK...THOUGH MORE SERIOUS FLASH FLOODING WOULD RESULT IF THE HEAVIEST STORMS MOVE OVER BURN AREAS OR URBAN AREAS. OVERALL THE RISK OF FLASH FLOODING APPEARS LOW TODAY. THE PATTERN WILL REMAIN UNCHANGED THROUGH WEDNESDAY. THE FLOW ALOFT WILL REMAIN NORTHWESTERLY WITH A SERIES OF SURGES ALLOWING FOR MOIST AMS TO REMAIN ALONG THE FRONT RANGE. PW VALUES WILL REMAIN AROUND ONE INCH. LOCALLY HEAVY RAIN WILL CONTINUE TO BE AN ISSUE BUT STORM MOTION AROUND 15 KTS SHOULD HELP LESSEN THE FLASH FLOOD THREAT. IF TRAINING OCCURS OR HEAVY RAIN FALLS ON ALREADY SATURATED SOIL...THEN THE FLASH FLOOD THREAT IN THOSE AREAS MAY BE ELEVATED. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MEIER SHORT TERM...GIMMESTAD LONG TERM...COOPER AVIATION...MEIER HYDROLOGY...COOPER/GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1031 AM MDT SUN JUL 13 2014 COZ030>051-141645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1031 AM MDT SUN JUL 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON OVER THE MOUNTAINS...AND SPREAD ONTO THE PLAINS DURING THE AFTERNOON. THE STRONGER STORMS MAY PRODUCE A PERIOD OF HEAVY RAIN WITH UP TO AN INCH IN 30 MINUTES. THE RISK OF FLASH FLOODING AND SEVERE THUNDERSTORMS IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK...WITH A DRIER AIRMASS MOVING IN BY LATE WEEK. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL...THOUGH THE STRONGER STORMS COULD ALSO PRODUCE HAIL AND STRONG WINDS. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL NORMALS THROUGH THURSDAY...THEN HEAT UP FOR FRIDAY AND THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Heavy rainfall produced localized flash flooding in the High Park burn area. Mud debris flowed across CO 14 at mile marker 106.5.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531633, 531632, 531629, 531630, 531631, 531634, 532533.